John Libbey Eurotext

Epileptic Disorders

The Educational Journal of the

Olanzapine-related repetitive focal seizures with lingual dystonia Volume 18, issue 1, March 2016

Video

  • Olanzapine-related repetitive focal seizures with lingua dystonia

Figures

  • Figure 1
Authors
SS Annunziata Hospital of Chieti- Neurology, Chieti, Abruzzo, Italy
* Correspondence: SS Annunziata Hospital of Chieti, Neurology, Via Dei Vestini, Chieti 66023, Italy
  • Key words: olanzapine, side effect, seizure, focal motor seizure, lingual dystonia, EEG
  • DOI : 10.1684/epd.2016.0805
  • Page(s) : 83-6
  • Published in: 2016

Olanzapine-related seizures have rarely been reported despite associated proconvulsant risk factors described in the literature: myoclonic status, increased frequency of seizures, tonic-clonic seizures, as well as fatal status epilepticus. We present a psychiatric patient who developed repetitive focal motor seizures and lingual dystonia when olanzapine was added for psychomotor agitation and aggressiveness. Olanzapine was immediately suspended and the seizures progressively disappeared. A control EEG showed no paroxysmal discharges. Olanzapine shares some pharmacological similarities with clozapine, a neuroleptic with a high risk of dose-dependent seizures. This adverse effect should be taken into account, and olanzapine should be used with caution if concomitant circumstances decrease the seizure threshold. [Published with video sequence online]